Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Rapid Breathing/Panting?
    avatar
    jwd50 posted:
    My 13 1/2 yo yellow lab has a cancerous spinal tumor and his condition has been manageable for several months, although he doesn't walk. We carry him around and he has a cart. Today after consulting with the vet we increased his pain medication. He has had one dose of the increase and it's been 7 hours since his 1 pm meds. He's panting heavily....is this because it's almost time for his next round of meds, meaning he's having breakthrough pain, or is this a sign of too much pain meds, even tho' it's only been one extra dose? He's on many meds, including prednisone, gabapentin and tramadol. Thanks for any help you may give me. I know it's only a matter of time, until the ultimate decision, but I want to do the right thing now.
    Reply
     
    avatar
    MikkieKim responded:
    Give him extra water, to start. Many meds cause extra thirst. Make sure he has all-hours access to lots of water. Since he can't move on his own, take him to the water bowl every 3 hours to offer it to him, or bring the water to him. (Except overnight, but do offer it right before sleep.)

    No way to know exactly what is wrong, but some pain meds can affect breathing function (opioids in high doses do this -- dangerous). Please don't let your dog suffer needlessly. Consider his overall quality of life, and see if this is the way you would want to live. It sounds like the most humane thing might be to let him go to doggie heaven. I know you love him very much. Good luck.
     
    avatar
    AMERICAN VETERINARY MEDICAL ASSOCIATION
    Bonnie Beaver, BS, DVM, MS responded:
    Panting can be a sign of many things and it is very hard to evaluate from a distance. It can be pain, excitement, heat, anxiety, and on and on. You and your veterinarian know your dog the best and it will be a lot more productive to discuss concerns with your veterinarian. You certainly are doing the right thing now and it is obvious that you are taking great care of your dog.


    Helpful Tips

    How to Get Your Cat in a CarrierExpert
    Trying to get your cat in a carrier for a trip to the veterinarians or road trip can be extremely frustrating. Some how a 10# cat that ... More
    Was this Helpful?
    19 of 26 found this helpful

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    Learn more about the AVMA

    WebMD Special Sections